Digoxin Question

  1. 0
    I read that we should not administer dgoxin if HR is less than 60 and you should also check the pulse for one full minute. Why is that when..diogoxin is to increase your Heart contracility..why should it matter if HR is low.

    I am not making a connection, please advise
  2. 33,364 Visits
    Find Similar Topics
  3. 12 Comments so far...

  4. 0
    I found this in my Pharmacology book. It's not much but I hope it helps out!

    Digoxin can slow the depolarization of the SA node and other areas of the atria that may be acting as pacemakers. Thus the glycosides such as digoxin directly slow conduction through the AV node (decreasing the ventricular rate) and increase the vagal action on the heart.
    (Lilley, Linda Lane Lilley. Pharmacology and the Nursing Process, 4th Edition. Elsevier, 2004. 21.4.2).
    <vbk:0-323-02408-4#outline(21.4.2)>
  5. 2
    Because while digoxin strengthens CONTRACTILITY( strength of pumping action) it also slows down the heart RATE(beats per minute). 2 different actions..hence you wouldnt give it if an apical pulse is less than 60..you'd throw your patient into bradycardia and now you have a WHOLE different set of problems. Make sense?
    Last edit by BoonersmomRN on Oct 4, '07
    SNIXRN and SuesquatchRN like this.
  6. 1
    Digoxin slows and strengthens the contractions of the heart. So if you give it with a heart rate less that 60, you could end up with a patient in trouble.
    SA2BDOCTOR likes this.
  7. 0
    Thanks
  8. 0
    However... look at your patients trend, if they have been on it for years and their heartrate is always in the fifties, don't panic and don't hold it because they obviously tolerate the lower rate and need the drug. If unsure get a doctors orders for specific parameters as many cardiologists would rather the meds be given. Also with regards to the minute apical check, alot of patients on Dig are atrial fib patients so irregular heart rate so need to do a minute to be accurate. Hope this helps you out.
  9. 0
    Sorry to threadjack, but as a followup question:

    How often are Dig levels drawn at your institutions?

    Ours are done weekly, which seems to be not often enough to me. I caught one case a couple weeks ago where a pt had been on it for three weeks with no levels ever drawn! We drew it, and she was about 0.13 above therapeutic (invisible self-pat-on-back goes here...). Seems to me it ought to be done daily, or is it generally done weekly?

    Thanks,

    Kevin
  10. 0
    Quote from David's Harp
    How often are Dig levels drawn at your institutions?
    In LTC? When they show signs of toxicity.

    Good catch, BTW.
  11. 0
    Digoxin slows the heartrate, so you don't want it less than 60 to start, because then it would end up less than 60, not a good idea......
  12. 2
    a little OT, but it's also good to know potassium levels when giving Dig...a pt is more prone to dig toxicity when serum K levels are low. Dig and K bind to the same receptor, so when k is low, more dig will bind to the cell.

    Also, when K is too high, there will be less therapeutic value to the dig.

    (for a much more detailed explaination- I got this info from Pharmacology for Nursing Care, Lehne)
    Tzu911 and tonet0908 like this.


Top